Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter August 31, 2014

The volume of Kähler–Einstein Fano varieties and convex bodies

Robert J. Berman EMAIL logo and Bo Berndtsson

Abstract

We show that the complex projective space n has maximal degree (volume) among all n-dimensional Kähler–Einstein Fano manifolds admitting a non-trivial holomorphic *-action with a finite number of fixed points. The toric version of this result, translated to the realm of convex geometry, thus confirms Ehrhart’s volume conjecture for a large class of rational polytopes, including duals of lattice polytopes. The case of spherical varieties/multiplicity free symplectic manifolds is also discussed. The proof uses Moser–Trudinger type inequalities for Stein domains and also leads to criticality results for mean field type equations in n of independent interest. The paper supersedes our previous preprint [5] concerning the case of toric Fano manifolds.

Acknowledgements

We are grateful to Benjamin Nill for helpful comments on the toric setting, Michel Brion for his help with spherical varieties, Gabor Székelyhidi for encouraging us to consider the relation to the invariant R(X) and Bo’az Klartag for allowing us to include here his beautiful reduction to Grunbaum’s inequality. Finally, thanks to the referees for their helpful comments.

References

[1] Alexeev V. and Katzarkov L., On K-stability of reductive varieties, Geom. Funct. Anal. 15 (2005), 297–310. 10.1007/s00039-005-0507-xSearch in Google Scholar

[2] Bando S. and Mabuchi T., Uniqueness of Einstein Kähler metrics modulo connected group actions, Algebraic geometry (Sendai 1985), Adv. Stud. Pure Math. 10, North-Holland, Amsterdam (1987), 11–40. 10.2969/aspm/01010011Search in Google Scholar

[3] Batyrev V. V., Dual polyhedra and mirror symmetry for Calabi–Yau hypersurfaces in toric varieties, J. Algebraic Geom. 3 (1994), 493–535. Search in Google Scholar

[4] Berman R. J. and Berndtsson B., Moser–Trudinger type inequalities for complex Monge–Ampère operators and Aubin’s “hypothèse fondamentale”, preprint 2011, http://arxiv.org/abs/1109.1263. 10.5802/afst.1704Search in Google Scholar

[5] Berman R. J. and Berndtsson B., The projective space has maximal volume among all toric Kähler–Einstein manifolds, preprint 2011, http://arxiv.org/abs/1112.4445. Search in Google Scholar

[6] Berman R. J. and Berndtsson B., Real Monge–Ampère equations and Kähler–Ricci solitons on toric log Fano varieties, Ann. Fac. Sci. Toulouse Math. (6) 22 (2013), no. 4, 649–711. 10.5802/afst.1386Search in Google Scholar

[7] Berman R. J., Eyssidieu P., Boucksom S., Guedj V. and Zeriahi A., Kähler–Einstein metrics and the Kähler–Ricci flow on log Fano varieties, preprint 2012, http://arxiv.org/abs/1111.7158. 10.1515/crelle-2016-0033Search in Google Scholar

[8] Berndtsson B., Curvature of vector bundles associated to holomorphic fibrations, Ann. of Math. (2) 169 (2009), 531–560. 10.4007/annals.2009.169.531Search in Google Scholar

[9] Bialynicki B., Some theorems on actions of algebraic groups, Ann. of Math. (2) 98 (1973), 480–497. 10.2307/1970915Search in Google Scholar

[10] Brion M., Sur l’image de l’application moment, Séminaire d’algèbre Paul Dubreil et Marie-Paul Malliavin, Lecture Notes in Math. 1296, Springer-Verlag, New York (1987), 177–192. 10.1007/BFb0078526Search in Google Scholar

[11] Brion M., Groupe de Picard et nombres caractéristiques des variétés sphériques, Duke Math. J. 58 (1989), 397–424. 10.1215/S0012-7094-89-05818-3Search in Google Scholar

[12] Brion M., Curves and divisors in spherical varieties, Algebraic groups and Lie groups, Austral. Math. Soc. Lect. Ser. 9, Cambridge University Press, Cambridge (1997), 21–34. Search in Google Scholar

[13] Caglioti E., Lions P.-L., Marchioro C. and Pulvirenti M., A special class of stationary flows for two-dimensional Euler equations: A statistical mechanics description, Comm. Math. Phys. 143 (1992), no. 3, 501–525. 10.1007/BF02099262Search in Google Scholar

[14] Chen X., Donaldson S. and Sun S., Kähler–Einstein metrics and stability, preprint 2012, http://arxiv.org/abs/1210.7494; Kähler–Einstein metrics on Fano manifolds, I–III, preprints 2012–2013, http://arxiv.org/abs/1211.4566, http://arxiv.org/abs/1212.4714, http://arxiv.org/abs/1302.0282. 10.1093/imrn/rns279Search in Google Scholar

[15] Cordero-Erausquin D., McCann R. J. and Schmuckenschläger M., A Riemannian interpolation inequality à la Borell, Brascamp and Lieb, Invent. Math. 146 (2001), 219–257. 10.1007/s002220100160Search in Google Scholar

[16] Cox D. A., Little J. B. and Schenck H. K., Toric varieties, Grad. Stud. Math. 124, American Mathematical Society, Providence 2011. 10.1090/gsm/124Search in Google Scholar

[17] Debarre O., Higher-dimensional algebraic geometry, Universitext, Springer-Verlag, New York 2001. 10.1007/978-1-4757-5406-3Search in Google Scholar

[18] Debarre O., Fano varieties, Higher dimensional varieties and rational points (Budapest 2001), Bolyai Soc. Math. Stud. 12, Springer-Verlag, Berlin (2003), 93–132. 10.1007/978-3-662-05123-8_5Search in Google Scholar

[19] De Concini C. and Procesi C., Complete symmetric varieties, Invariant theory (Montecatini 1982), Lecture Notes in Math. 996, Springer-Verlag, Berlin (1983), 1–44. 10.1007/BFb0063234Search in Google Scholar

[20] Ding W. and Tian G., The generalized Moser–Trudinger inequality, Nonlinear analysis and microlocal analysis (Tianjin 1991), Nankai Ser. Pure Appl. Math. Theor. Phys. 2, World Scientific, Singapore (1992), 57–70. 10.1142/9789813220881_0022Search in Google Scholar

[21] Donaldson S. K., Kähler geometry on toric manifolds, and some other manifolds with large symmetry, Handbook of geometric analysis. no. 1, Adv. Lect. Math. (ALM) 7, International Press, Somerville (2008), 29–75. Search in Google Scholar

[22] Ehrhart E., Une generalisation du theoreme de Minkowski, C. R. Acad. Sci. Paris 240 (1955), 483–485. Search in Google Scholar

[23] Ehrhart E., Volume réticulaire critique d’un simplexe, J. reine angew. Mathematik 305 (1979), 218–220. Search in Google Scholar

[24] Fiset M. H. J. and Kasprzyk A. M., A note on palindromic delta-vectors for certain rational polytopes, Electron. J. Combin. 15 (2008), no. 1, Research Paper N18. 10.37236/893Search in Google Scholar

[25] Gauntlett J. P., Martelli D., Sparks J. and Yau S.-T., Obstructions to the existence of Sasaki–Einstein metrics, Comm. Math. Phys. 273 (2007), 803–827. 10.1007/s00220-007-0213-7Search in Google Scholar

[26] Gritzmann P. and Wills J. M., Lattice points, Handbook of convex geometry, North-Holland, Amsterdam (1993), 765–797. 10.1016/B978-0-444-89597-4.50006-8Search in Google Scholar

[27] Grunbaum B., Partitions of mass-distributions and of convex bodies by hyperplanes, Pacific J. Math. 10 (1960), 1257–1261. 10.2140/pjm.1960.10.1257Search in Google Scholar

[28] Guedj V., Kolev B. and Yeganefar N., Kähler–Einstein fillings, preprint 2011, http://arxiv.org/abs/1111.5320. 10.1112/jlms/jdt031Search in Google Scholar

[29] Hacon C. and McKernan J., Boundedness results in birational geometry, Proceedings of the international congress of mathematicians (ICM 2010). Vol. II: Invited lectures (), Hindustan Book Agency, New Delhi (2010), 427–449. 10.1142/9789814324359_0058Search in Google Scholar

[30] Helgason S., Differential geometry, Lie groups, and symmetric spaces, corr. reprint of the 1978 original, Grad. Stud. Math. 34, American Mathematical Society, Providence 2001. 10.1090/gsm/034/04Search in Google Scholar

[31] Kaup W., Reelle Transformationsgruppen und invariante Metriken auf komplexen Räumen, Invent. Math. 3 (1967), 43–70. 10.1007/BF01425490Search in Google Scholar

[32] Kaveh K. and Khovanskii A. G., Convex bodies and algebraic equations on affine varieties, preprint 2008, http://arxiv.org/abs/0804.4095. Search in Google Scholar

[33] Kiselman C. O., The partial Legendre transformation for plurisubharmonic functions, Invent. Math. 49 (1978), no. 2, 137–148. 10.1007/BF01403083Search in Google Scholar

[34] Klartag B., Marginals of geometric inequalities, Geometric aspects of functional analysis, Lecture Notes in Math. 1910, Springer-Verlag, Berlin (2007), 133–166. 10.1007/978-3-540-72053-9_9Search in Google Scholar

[35] Klimek M., Pluripotential theory, London Math. Soc. Monogr. (N.S.) 6, Clarendon Press, Oxford 1991. Search in Google Scholar

[36] Kollár J., Rational curves on algebraic varieties, Springer-Verlag, Berlin 1996. 10.1007/978-3-662-03276-3Search in Google Scholar

[37] Kollár J. and Mori S., Birational geometry of algebraic varieties, Cambridge Tracts in Math. 134, Cambridge University Press, Cambridge 1998. 10.1017/CBO9780511662560Search in Google Scholar

[38] Lazarsfeld R. and Mustata M., Convex bodies associated to linear series, Ann. Sci. Éc. Norm. Supér. (4) 42 (2009), no. 5, 783–835. 10.24033/asens.2109Search in Google Scholar

[39] Li C., Yau–Tian–Donaldson correspondence for K-semistable Fano manifolds, preprint 2013, http://arxiv.org/abs/1302.6681. 10.1515/crelle-2014-0156Search in Google Scholar

[40] Loeb J.-J., Action d’une forme réelle d’un groupe de Lie complexe sur les fonctions plurisousharmoniques, Ann. Inst. Fourier (Grenoble) 35 (1985), no. 4, 59–97. 10.5802/aif.1028Search in Google Scholar

[41] Luna D. and Vust T., Plongements d’espaces homogènes, Comment. Math. Helv. 58 (1983), no. 2, 186–245. 10.1007/BF02564633Search in Google Scholar

[42] Matsushima Y., Espaces homogènes de Stein des groupes de Lie complexes, Nagoya Math. J 16 (1960), 205–218. 10.1017/S0027763000007662Search in Google Scholar

[43] Nill B. and Paffenholz A., Examples of non-symmetric Kähler–Einstein toric Fano manifolds, preprint 2009, http://arxiv.org/abs/0905.2054. Search in Google Scholar

[44] Øbro M., An algorithm for the classification of smooth Fano polytopes, preprint 2007, http://arxiv.org/abs/0704.0049. Search in Google Scholar

[45] Odaka Y. and Okada T., Birational superrigidity and slope stability of Fano manifolds, preprint 2011, http://arxiv.org/abs/1107.3910. 10.1007/s00209-013-1172-7Search in Google Scholar

[46] Okounkov A. Y., Note on the Hilbert polynomial of a spherical variety, Funct. Anal. Appl. 31 (1997), no. 2, 138–140. 10.1007/BF02466023Search in Google Scholar

[47] Pasquier B., Variétés horosphériques de Fano, Bull. Soc. Math. France 136 (2008), no. 2, 195–225. 10.24033/bsmf.2554Search in Google Scholar

[48] Podesta F. and Spiro A., Kaehler-Ricci solitons on homogeneous toric bundles (I) and (II), preprints 2006, http://arxiv.org/abs/math/0604070, http://arxiv.org/abs/math/0604071. Search in Google Scholar

[49] Prekopa A., On logarithmically concave measures and functions, Acta Sci. Math. (Szeged) 34 (1973), 335–343. Search in Google Scholar

[50] Ruzzi A., Projectively normal complete symmetric varieties and Fano complete symmetric varieties, PhD thesis, La Sapienza, Roma 2011, http://hal.inria.fr/docs/00/57/59/74/PDF/these-ruzzi.pdf. Search in Google Scholar

[51] Snow D., Bounds for the anticanonical bundle of a homogeneous projective rational manifold, Doc. Math. 9 (2004), 251–263. Search in Google Scholar

[52] Sumihiro H., Equivariant completion, J. Math. Kyoto Univ. 14 (1974), 1–28. 10.1215/kjm/1250523277Search in Google Scholar

[53] Székelyhidi G., Greatest lower bounds on the Ricci curvature of Fano manifolds, Compos. Math. 147 (2011), no. 1, 319–331. 10.1112/S0010437X10004938Search in Google Scholar

[54] Tian G., K-stability and Kähler–Einstein metrics, preprint 2012, http://arxiv.org/abs/1211.4669. 10.1002/cpa.21578Search in Google Scholar

[55] Wang X. and Zhu X., Kähler–Ricci solitons on toric manifolds with positive first Chern class, Adv. Math. 188 (2004), 87–103. 10.1016/j.aim.2003.09.009Search in Google Scholar

[56] Wang X., Height and GIT weight, Math. Res. Lett. 19 (2012), no. 4, 909–926. 10.4310/MRL.2012.v19.n4.a14Search in Google Scholar

[57] Woo A. and Yong A., When is a Schubert variety Gorenstein?, Adv. Math. 207 (2006), no. 1, 205–220. 10.1016/j.aim.2005.11.010Search in Google Scholar

[58] Yau S. T., Calabi’s conjecture and some new results in algebraic geometry, Proc. Natl. Acad. Sci. USA 74 (1977), 1798–1799. 10.1073/pnas.74.5.1798Search in Google Scholar PubMed PubMed Central

Received: 2013-5-21
Revised: 2014-3-20
Published Online: 2014-8-31
Published in Print: 2017-2-1

© 2017 by De Gruyter

Downloaded on 28.1.2023 from https://www.degruyter.com/document/doi/10.1515/crelle-2014-0069/html
Scroll Up Arrow